Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 62, NWS Chicago, IL

August 8, 2021

NWS Chicago, IL issued this small craft advisory at Aug 8, 2021, 2:14 PM CDT. It took effect at Aug 8, 2021, 3:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2021, 2:14 PM CDT (19:14 UTC)
In effect from
Aug 8, 2021, 3:00 PM CDT
Expired
Aug 8, 2021, 10:00 PM CDT
In force
7 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

290 
WHUS73 KLOT 081914
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
214 PM CDT Sun Aug 8 2021

LMZ740>742-090300-
/O.NEW.KLOT.SC.Y.0062.210808T2000Z-210809T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
214 PM CDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Wind gusts 25 to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Through mid evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...With winds offshore, the highest waves, to
  about 4 ft, will occur away from the shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-090300-
/O.NEW.KLOT.SC.Y.0062.210808T2200Z-210809T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
214 PM CDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Wind gusts to 25 kt.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Through mid evening. 

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...With winds offshore, the highest waves, to
  about 3 ft, will occur away from the shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
718 
WHUS73 KLOT 090247
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
947 PM CDT Sun Aug 8 2021

LMZ740>742-090400-
/O.EXP.KLOT.SC.Y.0062.000000T0000Z-210809T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
947 PM CDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds are no longer expected to pose a significant threat to 
small craft. As a result, the small craft advisory will be allowed
to expire on time at 10 PM CDT. 

$$

LMZ743>745-090400-
/O.EXP.KLOT.SC.Y.0062.000000T0000Z-210809T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
947 PM CDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds are no longer expected to pose a significant threat to 
small craft. As a result, the small craft advisory will be allowed
to expire on time at 10 PM CDT. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Aug 8, 1:34 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 8, 1:34 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
134 PM CDT Sun Aug 8 2021

.UPDATE...
130 PM CDT

No big change in the messaging for later today. We are watching a
developing complex of thunderstorms across Missouri this
afternoon. This is our main area of focus. There is secondary
lingering MCV across northeast Iowa which may trigger a few
showers or storms. Satellite depictions some bubbling cumulus out
ahead of both of these features on what appears to be a weak
surface convergence axis (SW winds near KRFD south to Lincoln, IL
with S winds in northeast IL, and SE in Northern Indiana). Would
not be surprised to see some isolated/widely scattered showers or
storms in the next few hours, though this area is a bit more
removed from the deeper upper forcing upstream.

We expect an uptick in the low level wind response ahead of both
of the stronger features which are out ahead of the main upper low
center. Expect with this and continued movement of the vort center
in MO up and into central and northern IL later today and this
evening into an unstable airmass (Tds solidly in the 70s) that
these storms should continue into our area. With the low level
wind increase shear should be on the order of 25 kt (maybe a tad
higher) to support some storm organization. There is a narrow
DCAPE axis ahead of the vort to support a damaging wind concern
and the strength of the CAPE may also afford a few pockets of
large hail in the deeper storm cores. SPC has focused the SLGT
risk area in the areas with a bit more clearing today

There could be a lull after this (though could keep shower
activity, especially south of I-80), before we shift focus to the
upstream upper low. Concerning forecast soundings tomorrow from
the NAM feature ample CAPE and significant low-mid level
hodograph which would suggest a higher severe concern is possible
tomorrow (and hinted at in the SPC discussion). The GFS is a bit
more muted but may be a tad low with dewpoints holding a tad
lower. Could be a middle ground of two, but it also shows a better
shear profile, albeit to a bit less of a degree.

On Monday night low level flow will get oriented a bit more
parallel to the low level front as mentioned in the earlier
discussion below -- which would shift to a heavy rain concern.

KMD

&&

.SHORT TERM...
312 AM CDT

Through Monday...

A combination of upper ridging and low to mid-level dry air
continues to support dry conditions across much of the area early
this morning. However, a weak mid-level wave/MCV traversing north-
central Illinois has managed to produce enough mid-level
saturation to initiate isolated storms based around 700 hPa.
Meanwhile, a westward extension of this wave ties into a
pronounced WAA band of convection across eastern Iowa amid strong
low-level flow and moisture transport ahead of low pressure in the
central Great Plains. Isolated to widely scattered convection
will continue through the pre-dawn hours primarily across the WI-
bordering counties while gradually lifting northeast.

As has been the case for a couple days now, upstream convective
trends early this morning and the evolution of any associated MCVs
will be a primary focus for thunderstorm potential across the
area this afternoon and tonight. The area will sit comfortably in
the warm sector of the Great Plains system today, with SSW winds
gusting 25mph+ in the afternoon and temps around 90F combining
with humid conditions to produce heat index values (WBGT) in the
mid to upper 90s (83-84). Weak WAA will maintain a slight cap into
this afternoon, but the area will remain quite unstable
conditional upon any forcing shifting into the area. The most
likely culprit for potential forcing will be a lead arc of a well-
defined MCV/shortwave centered in far southwest Iowa. Convection
extends SSW along this arc from near Des Moines to just east of
Kansas City. Isolated to scattered convection may initiate on this
arc as it drifts into the western CWA by mid-afternoon, with most
CAMs suggesting at least isolated development. Existing low to
mid-level dry air will remain a limiting factor in coverage.

The main shortwave trough digging into north-central Kansas will
lift northeast into west-central Illinois by late this evening
while phasing with a secondary wave/MCV now over eastern South
Dakota. The increase in forcing along with a developing 30-40kt
LLJ should result in at least scattered convective initiation
along the Mississippi River late this afternoon. Modest deep-layer
shear, partially enhanced by the wave, of up to 25 knots may be
sufficient for the development of a loosely organized line of
convection that will shift east across the CWA through the
evening. Existing dry air in the column supports locally damaging
winds with any organized storm clusters and isolated instances of
large hail within any stronger core.

Clusters of heavy showers with some lightning will likely become
common overnight as the mid-level wave slows while moving across
northern Illinois. With PWATs nearing 2" and potentially slow
storm motions of under 20 knots in addition to locally enhanced
forcing from any embedded MCVs presents an isolated flooding
threat tonight.

Scattered showers and some thunderstorms will continue through
the day Monday as mid-level wave only slowly tracks northeast of
the region. Low-level WAA will already be ongoing by late
afternoon as another trough shifts into the central Great Plains.
Given the potential for an existing convective outflow boundary or
baroclinic zone to establish somewhere across the forecast area
on Monday, a swath of more concentrated convection with heavy rain
may develop by early evening.

Kluber

&&

.LONG TERM...
316 AM CDT

Monday night through Saturday...

Extended period features a continuation of our warm, muggy and
unsettled weather for much of the coming week, until a cold front
pushes through the region sometime in the Thursday night/Friday time
frame. Tuesday continues to look potentially very warm and
oppressive, with dangerously high heat index values above 100 F in
the afternoon. Cooler and less humid conditions are expected by
Saturday, as high pressure builds into the area.

Upper trough is expected to be lifting slowly east-northeast across
the western Great Lakes Monday night. Convection is expected to be
ongoing in some fashion across parts of the forecast area during the
evening, and this will tend to shift east with the progression of
the mid-level trough axis overnight. Veering of the low level flow
to the west overnight however, could potentially allow for some
backbuilding which could slow the eastward progression and would
also present the threat of some locally heavy rainfall.

Short wave ridging develops in the wake of the upper trough by
Tuesday morning, with associated subsidence likely resulting in
capping and setting the stage for a very warm and oppressive day.
While relatively shallow mixing due to subsidence may limit temps
temps to the lower 90s (H8 temps 22+ C could support even warmer
temps if we were to mix more deeply), guidance dew points in the
mid-upper 70s would support dangerously high afternoon heat
index values in the 100-105+ range. Thunderstorm chances then look
to increase again later Tuesday into Tuesday night, as an upper
trough advances across the northern Plains and begins to produce
height falls into the upper Midwest. Forecast soundings depict a
gradual erosion of the cap in place Tuesday evening, setting the
stage for storms which develop to our north/west to spread into the
area late in the day and into Tuesday night. Some of these storms
may pose a threat of severe weather, given ample potential
instability within the high Theta-E low level air mass and
increasing flow aloft ahead of the approaching trough.

Scattered thunderstorm chances continue mid-late week as our
warm/humid air mas remains in place ahead of a slowly moving cold
front to our northwest. Guidance continues to trend toward a
strengthening western CONUS upper ridge later in the week, with a
corresponding downstream  of an upper trough across
eastern NOAM by Friday/Saturday. Increasingly northwest flow aloft
eventually helps to push the cold front trough the region, with
global guidance indicating this occurring across our forecast area
late Thursday into Friday. Surface high pressure is progged to
develop into the area behind the front late Friday and Saturday,
with cooler and less humid weather as we head into next weekend.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Aviation Weather Concerns:

* Continued breezy south to southwesterly winds into this evening,
  with gusts near 30 kt.

* Late afternoon to early evening thunderstorms expected.

* Off and on showers overnight, with another round of storms
  expected Monday morning, with possible MVFR ceilings.

South to southwesterly winds will continue to gust near 20 kt, with
an increase up to 30 kt expected this afternoon into the evening.
Showers and thunderstorms associated with a broad upper trough are
approaching from the west and southwest. Present timing of possible
thunderstorms is in the late afternoon or early evening, around 00Z.
Some of these storms could produce strong winds.

After this initial wave of storms, showers are expected to linger
for a few hours, decreasing in coverage overnight. The southerly
winds are expected to decrease in strength after midnight.

The before mentioned broad trough is not moving fast, and will
continue to impact the region Monday, with another wave of storms
expected Monday morning, with present timing around 12Z. There are
some indications that MVFR, or even lower ceilings may move in with
this wave of storms. This is hinted at in the TAFs, but will require
monitoring for future TAFs. Showers are expected to linger off and
on into Monday afternoon, with a possible break in the weather by
mid afternoon, including the possible low ceilings becoming VFR once
again.

There are indications that yet another wave of storms may occur
Monday late afternoon into early evening, but confidence in timing
and location is low. Since this is near the end of this TAF period,
there presently is no mention made in the TAFs. We will continue to
monitor this third wave and update when confidence increases.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 8, 1:15 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
115 PM CDT Sun Aug 8 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-091815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
115 PM CDT Sun Aug 8 2021 /215 PM EDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

A few isolated to widely scattered thunderstorms may develop
this afternoon, mainly west of the Fox River Valley across
north central Illinois. The main window for potential severe
thunderstorms will be late afternoon and early evening, most
favored across the Interstate 39 corridor west of the Chicago
metro area. These storms will move from the southwest where
ongoing strong to severe storms are ongoing across Missouri.
Any organized storm clusters which develop will have the potential
to produce localized damaging winds and isolated large hail.
Thunderstorms across the Chicago area will be favored in the early
to mid evening.

Clusters of heavy showers and embedded thunderstorms may occur
overnight, and some of these may present an isolated flooding
risk overnight. This risk is higher south of Interstate 80.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

A warm, humid and unsettled weather pattern will remain in
place across the area through much of the week. Periodic
thunderstorms are expected. Monday afternoon and evening there
is an increasing concern for severe thunderstorms across
northeast Illinois. The threat will switch to a period of
pose a locally heavy rainfall and a flooding threat in the
later evening and overnight. Another round of strong to severe
storms is possible late Tuesday or Tuesday night.

Warm and very humid conditions will persist through mid-week.
Heat indices of over 100 are possible in some spots during the
afternoon hours, with heat index values around 105 possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed in the late afternoon to early evening,
  highest likelihood along the Interstate 39 corridor and west of
  the core of the Chicago metro area.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 25 mph.

LMZ740>745-091815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
115 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:08 PM CDTSpecial Weather StatementLOTKane37 min
Aug 8, 3:45 PM CDTSpecial Weather StatementLOTGrundy30 min
Aug 8, 4:07 PM CDTSpecial Weather StatementLOTLake38 min
Aug 8, 4:19 PM CDTSpecial Marine WarningLOT37 min
Aug 8, 4:50 PM CDTSpecial Weather StatementLOTWill40 min
Aug 8, 5:09 PM CDTSpecial Weather StatementLOTKendall36 min
Aug 8, 5:58 PM CDTSpecial Weather StatementLOTDuPage32 min
Aug 8, 6:20 PM CDTSpecial Weather StatementLOTLake25 min
Aug 8, 6:25 PM CDTSpecial Marine WarningLOT65 min
Aug 8, 6:29 PM CDTAreal Flood AdvisoryLOTLivingston3 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.